Hail, Morton
- When
- June 25, 3:10 PM CST to 3:30 PM CST
- Where
- Morton County, 8 mi E of New Salem
- Measured
- 0.88 in hail
- Reported by
- SHAVE Project
- Coordinates
- 46.850, -101.251
An upper level short wave trough advecting east across the Montana Rockies, combined with moderate wind shear, multiple weak low level boundaries, and a very unstable airmass, resulted in the issuance of Severe Thunderstorm Watch number 411 for south central North Dakota during the late afternoon and evening hours of Friday, June 25th. Multiple thunderstorm warnings were issued during this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An upper level short wave trough advecting east across the Montana Rockies, combined with moderate wind shear, multiple weak low level boundaries, and a very unstable airmass, resulted in the issuance of Severe Thunderstorm Watch number 411 for south central North Dakota during the late afternoon and evening hours of Friday, June 25th.
Multiple thunderstorm warnings were issued during this event. Numerous reports of large hail, several reports of severe thunderstorm winds, and two funnel cloud reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 25, 2:06 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 306 PM CDT FRI JUN 25 2010 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.. MULTIPLE OUTFLOW BOUNDARIES REMAIN IN PLACE ACROSS SOUTHERN NORTH DAKOTA FRIDAY AFTERNOON. A SURFACE TROUGH REMAINS IN PLACE ACROSS EASTERN MONTANA. ATMOSPHERE VERY UNSTABLE WITH AREAS OF CONVECTION ONGOING BUT BELOW SEVERE LIMITS AT THIS TIME. ANTICIPATING SHORTWAVE ENERGY TO MOVE UP THE WESTERN RIDGE AXIS INTO NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING WITH OUTFLOW BOUNDARIES AND SURFACE TROUGH ALONG MONTANA/NORTH DAKOTA BORDER BEING THE FOCAL POINTS FOR SIGNIFICANT CONVECTION LATER THIS EVENING AND OVERNIGHT. ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL NORTH DAKOTA AS THE UPPER SHORTWAVE TROUGH MOVES THROUGH. BY SUNDAY AND MONDAY THE REGION WILL FINALLY BE UNDER THE INFLUENCE OF AN UPPER RIDGE...BRINGING WARMER TEMPERATURES AND DRY WEATHER. .LONG TERM...TUESDAY THROUGH FRIDAY NIGHT... FORECAST CHALLENGE IN THE LONG TERM WILL BE FIGURING OUT THE TIMELINE ON THE BREAKDOWN AND/OR SHIFT OF THE CENTRAL PLAINS UPPER LEVEL RIDGE WHICH AMPLIFIES OVER THE NORTHERN PLAINS BEGINNING TUESDAY. THE GFS HAS BEEN CONSISTENT IN HOLDING THE RIDGE IN PLACE THROUGH THURSDAY BEFORE SHIFTING IT EASTWARD. THE ECMWF HAS BEEN CONSISTENT WITH A QUICKER SHIFT...SHIFTING IT EAST BY TUESDAY EVENING. THE ECMWF SCENARIO WOULD CERTAINLY OPEN UP A SOUTHWEST FLOW WITH MULTIPLE SHORTWAVE TROUGHS LINING UP AND HEADING INTO THE NORTHERN HIGH PLAINS. THE GFS SOLUTION WOULD AT LEAST KEEP THE SHORTWAVES AWAY FROM WESTERN AND CENTRAL NORTH DAKOTA THROUGH THURSDAY. HAVE WEIGHTED THE GFS SOLUTION MORE HEAVILY WITH A SLOWER EASTWARD SHIFT OF THE RIDGE PER HPC GRIDS. EXPECTING DRY WEATHER TUESDAY THROUGH THURSDAY THEN INTRODUCED A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH FRIDAY NIGHT AS SHORTWAVES MIGRATING THROUGH. TEMPERATURES WILL WARM THROUGH THE PERIOD WITH MID AND UPPER 80S FOR AFTERNOON HIGHS AND OVERNIGHT LOWS IN THE UPPER 50S TO MID 60S. .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON THROUGH SATURDAY EVENING. VFR CONDITIONS WILL DOMINATE OUTSIDE OF ANY SHOWERS AND THUNDERSTORMS. HOWEVER WITH ANY HEAVY DOWNPOURS OR SEVER WEATHER ASSOCIATED WITH THE STRONGER THUNDERSTORMS AERODROMES MAY EXPERIENCE A BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITIES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && WAA/KS/CH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 408 AM CDT FRI JUN 25 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 408 AM CDT FRI JUN 25 2010 /308 AM MDT FRI JUN 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE...ESPECIALLY THIS AFTERNOON AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY. IF THUNDERSTORMS DEVELOP...SOME COULD BE SEVERE IN THE AFTERNOON AND EVENING. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1148 AM CDT FRI JUN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM HAIL PARSHALL 47.95N 102.14W
06/25/2010 M1.00 INCH MOUNTRAIL ND PUBLIC
QUARTER SIZED HAIL LASTED UNTIL 1230 AM CDT. GROUND WHITE
WITH HAIL. CARS DENTED. SCREEN DOOR WINDOW BROKEN WITH
WIND-DRIVEN HAIL.
&&
JVININGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1149 AM CDT FRI JUN 25 2010 NDZ019-020-251730- MERCER ND-OLIVER ND- 1149 AM CDT FRI JUN 25 2010 ...SPECIAL WEATHER STATEMENT FOR WESTERN OLIVER AND CENTRAL MERCER COUNTIES UNTIL 1230 PM CDT/1130 AM MDT/... AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEULAH...OR 52 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HANNOVER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 AM CDT FRI JUN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM FLOOD PARSHALL 47.95N 102.14W
06/25/2010 MOUNTRAIL ND PUBLIC
OCCURRED 1210 AM CDT TO 1230 AM CDT. WATER RUNNING DOWN
THE STREET. LARGE TREE LIMBS FLOATING DOWN THE STREET.
&&
JVININGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 152 PM CDT FRI JUN 25 2010 NDZ035-251945- BURLEIGH ND- 152 PM CDT FRI JUN 25 2010 ...SPECIAL WEATHER STATEMENT FOR NORTHERN BURLEIGH COUNTY UNTIL 245 PM CDT... AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRICE...OR 20 MILES NORTH OF BISMARCK... MOVING EAST AT 35 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BALDWIN... REGAN... WING... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ABELING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT FRI JUN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST 4 SW NAPOLEON 46.47N 99.83W
06/24/2010 E60 MPH LOGAN ND TRAINED SPOTTER
ESTIMATED 60 MPH WIND GUSTS. ALSO DIME SIZED HAIL AND
VERY HEAVY RAINFALL. LATE REPORT.
&&
CLHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM CDT FRI JUN 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM HAIL 5 S KINTYRE 46.48N 99.95W
06/24/2010 E1.75 INCH EMMONS ND TRAINED SPOTTER
SIGNIFICANT DAMAGE TO CROPS ON FARM SOUTH OF KINTYRE.
ESTIMATES OF UP TO GOLF BALL SIZE HAIL REPORTED. LATE
REPORT.
&&
KBIRKThe Bismarck radar (KBIS), 38 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
26 hail, 7 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.
The funnel cloud appeared briefly then disappeared.
Quarter size hail accompanied the strong thunderstorm winds.
Heavy rain accompanied the large hail.
Time of event is based on radar imagery. The strong thunderstorm winds resulted in several mature trees snapped or uprooted.
Time of event is based on radar. The strong thunderstorm winds resulted in a six inch in diameter cottonwood tree snapped in half.
Strong thunderstorm winds uprooted fence posts.
Grain bins were destroyed by this tornado and there was some crop damage. Based on information received from the property owner about the damage, it was determined that this tornado was a middle EF1 on the Enhanced Fujita Scale. From that it was determined that wind speeds were around 95 mph.
The strong thunderstorm winds blew down four inch in diameter tree limbs.
The strong thunderstorm winds blew down two large metal bins.
A broadcast meteorologist reported this weak tornado. It impacted no structures and so did no damage.
The strong thunderstorm winds snapped a six inch in diameter tree.
No reports of damage accompanied the very large hail.
The very large hail resulted in significant damage to crops and vehicles.
A brief funnel cloud formed, but never reached the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241146, 241150, 240377, 240379, 241151, 240380, 241145, 240765, 240766, 240381, 241144, 241154, 241155, 240382, 240383, 240384, 240769, 240772, 241152, 241153, 247029, 240773, 241147, 240779, 240385, 240387, 247073, 241149, 241148, 241143, 240389, 240390, 240391, 240394, 240395, 240378, 240397.